Effect of vitamin B12, folate, and dietary supplements on breast carcinoma chemotherapy--induced mucositis and neutropenia.
Cancer. 2004 Sep 1;101(5):1058-64. PMID: 15329916
Department of Medicine, University of Vermont, Burlington 05401, USA. firstname.lastname@example.org
BACKGROUND: Although patients with malignant disease frequently use dietary supplements, the effects of these agents with regard to chemotherapy are unclear. Therefore, the authors investigated the influence of vitamin B12, folate, and nutritional supplements on chemotherapy-induced toxicity. METHODS: Women with breast carcinoma were asked to complete a questionnaire that recorded their use of dietary supplements. Blood samples were obtained for the assessment of serum vitamin B12 and folate levels before and after the first cycle of chemotherapy and for weekly complete blood counts. Toxicity was evaluated by measuring absolute neutrophil counts and the frequency and severity of oral mucositis. RESULTS: Of the 49 women who submitted questionnaires, 35 (71%) took a combined total of 165 supplements. Compared with patients in a previous study (performed in 1990), patients in the current study had dramatically increased serum folate levels. Initial neutrophil count, but not type of chemotherapy, patient age, or serum vitamin B12 level, was predictive of nadir absolute neutropenia and the decrease from initial neutrophil count to nadir (Nfall). After adjusting for initial neutrophil count, Nfall was found to be lower for women who were taking supplements compared with women who were not taking supplements (P = 0.01) and for women who were taking multivitamins (P = 0.01) or vitamin E (P = 0.03). Women with serum folic acid levels<20 ng/mL had a smaller decrease in neutrophil count after chemotherapy than did women with higher folate levels (P = 0.04). No significant association between oral mucositis and initial neutrophil count, nadir neutrophil count, Nfall, age, vitamin B12 level, or folate level was found. CONCLUSIONS: The decrease in neutrophil count caused by chemotherapy was ameliorated by dietary supplementation with a multivitamin or vitamin E. In contrast, high serum folate levels were associated with the exacerbation of this decrease in neutrophil count.